DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20175223

Nimesulide induced toxic epidermal necrolysis: a rare case report

Vineet Kumar, Manju Gari, Kishor Chakraborty, Ravi Ranjan, Anshuman Chandra, Kavita Kumari

Abstract


Adverse drug reactions to the prescribed medicines are the major obstacles in continuation of drug treatment. Nimesulide, a selective cyclo-oxygenase (COX-2) inhibitor was first launched in Italy in 1985 and subsequently marketed in more than 50 countries including India. Due to its better and faster antipyretic action, it has gained popularity among physicians and paediatricians. Here, we report a case of 60 years old male patient who developed toxic epidermal necrolysis (TEN) following ingestion of tablet nimesulide. The patient was managed with parenteral corticosteroids, antibiotics, emollients, anti-fungal and supportive care. This case highlights the importance of nimesulide and other NSAIDs as possible cause of TEN. Nimesulide has never been approved in countries like USA, Canada, Britain, New Zealand, Australia. But in India it is available as over the counter drug and is used for various indications like fever, myalgia, arthralgia. Therefore, the drugs which are banned outside India should be used with caution and medical practitioners should report all the adverse drug reactions to such drugs.

 


Keywords


Nimesulide, Steven Johnson syndrome, Toxic epidermal necrolysis

Full Text:

PDF

References


Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. New England Journal of Medicine. 1994;331(19):1272-85.

Sehgal VN, Srivastava G. Toxic epidermal necrolysis (TEN) Lyell's syndrome. Journal of dermatological treatment. 2005;16(5-6):278-86.

Letko E, Papaliodis DN, Papaliodis GN, Daoud YJ, Ahmed AR, Foster CS. Stevens-Johnson syndrome and toxic epidermal necrolysis: a review of the literature. Annals of Allergy, Asthma & Immunology. 2005;94(4):419-36.

Burke A, Smyth E, Fitzgerald GA. Analgesic-antipyretic agents: Pharmacotherapy of gout. In: Brunton LB, Lazo JS, Parker KL, eds.Goodman & Gilman's The Pharmacological Basis of Therapeutics. 11th ed. New York, NY: McGraw-Hill; 2005:706.

Conforti A, Leone R, Moretti U, Mozzo F, Velo G. Adverse drug reactions related to the use of NSAIDs with a focus on nimesulide. Drug safety. 2001;24(14):1081-90.

CDSCO website-wide gazette notification GSR 82(E) dated 10.02.2011 Available at: http://cdsco.nic.in/writereaddata/GSR_82_E.pdf.

Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J of Rare Diseases. 2010;5(1):39.

Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bavinck JN, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. Journal of Investigative Dermatology. 2008 Jan 31;128(1):35-44.